Hail, Cottle
- When
- May 13, 3:15 PM CST
- Where
- Cottle County, 5 mi NNE of Paducah
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.083, -100.267
7 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 1:58 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 258 PM CDT FRI MAY 13 2005 .SHORT TERM... VERY COMPLICATED SURFACE PATTERN ACROSS THE REGION THIS AFTERNOON AND EVENING FEATURING A MESOLOW OVER THE CAPROCK ESCARPMENT WITH A BULGING DRYLINE INTO THE CENTRAL ROLLING PLAINS. A RETREATING OUTFLOW MOVING NORTHWARD IN THE RED RIVER REGION ALONG WITH NORTHERLY WIND SHIFT BOUNDARY MOVING THRU THE SOUTHERN PANHANDLES INTO OUR NORTH-CENTRAL COUNTIES ADDS TO THE COMPLEXITY. HWO EARLIER ISSUED AND SPC RISK AREAS HIGHLIGHT SVR THREATS TDY/TONIGHT... INCLUDING THE THREAT OF ISOLD TORNADOES MAINLY IN THE NRN ROLLING PLAINS. TSTMS SHOULD INITIATE IN THE NEXT FEW HRS ACROSS THE NRN ROLLING PLAINS AND POSSIBLY SPREAD SOUTH ALONG DL. ONE CONCERN IS THE POSSIBLE FUNNELING OF HIGHER THETA-E AIR BACK WEST INTO HALE AND SWISHER COUNTIES WHERE BOUNDARIES ARE PRESENT FOR POSSIBLE INITIATION...WILL WATCH THIS AREA CLOSELY. FEW CHANGES MADE TO INHERITED WINDS. THE WIND SHOULD TURN NE ACROSS THE WHOLE AREA TONITE AS MORE CONCENTRATED COLD FRONT PUSH OCCURS. THIS SHOULD TEMPORARILY SHIFT THE MAIN THREAT OF STORMS TO OUR SOUTH AND WEST ON SATURDAY HOWEVER WE WILL HAVE TO WATCH THE SW AND SRN COUNTIES CLOSELY IN VICINITY OF OUTFLOW BOUNDARIES OR OTHER BAROCLINIC ZONES. COOLER AIR BEHIND FRONT AND SUBSIDENCE ALOFT UNDER WEAK RIDGING SHOULD RESTRICT COVERAGE OF PRECIP AND SVR POTENTIAL THRU SAT AFTN. .LONG TERM... WEAK SOUTHERN BRANCH TROUGH CURRENTLY CROSSING SIERRA INTO WESTERN GREAT BASIN EXPECTED TO MOVE EAST WITHIN/BENEATH THE RIDGE TRYING TO PUMP UP OVER SOUTHERN ROCKIES. THIS GUMS PATTERN UP ENOUGH TO SPREAD SOME MID LEVEL MOISTURE AND INSTABILITY INTO SOUTHERN ROCKIES SATURDAY NIGHT...AND ACROSS SOUTHERN PLAINS BY SUNDAY. CONVECTION APPEARS WILL GENERATE ACROSS SOUTHERN ROCKIES LATE SATURDAY AND SPREAD OUT INTO EASTERN PLAINS OF NEW MEXICO NEAR OLD FRONTAL BOUNDARY VICINITY PECOS VALLEY...THEN TOWARDS WEST TEXAS. ANY THUNDERSTORMS UP IN OUR AREA WOULD LIKELY BE NORTH OF FRONTAL BOUNDARY NOT POSING SIGNIFICANT SEVERE THREAT...BUT HAVE INCREASED TO A CHANCE MENTION FOR BOTH SATURDAY NIGHT AND SUNDAY. THIS WEAK SYSTEM MAY STILL HAVE ENOUGH INFLUENCE SOUTHERN PLAINS FOR ANOTHER GO-AROUND WITH STORMS ON MONDAY. FOR NOW HAVE ONLY ADDED SLIGHT CHANCE MENTION THUNDERSTORMS FOR OUR EASTERN ZONES...BUT GIVEN UNCERTAINTIES WITH CONVECTIVE FEEDBACK THIS LIKELY WILL NEED REFINEMENT. STILL PLAYING DRYING AND WARMING FOR MID TO LATE WEEK...THOUGH ACKNOWLEDGING INDICATIONS AIRMASS MAY BE JUST A LITTLE SLOWER TO DRY OUT AND STABILIZE ALOFT WITH LINGERING SOUTHWEST FLOW TUESDAY AND HINT AT UPPER LEVEL RIPPLES. WILL LEAVE LATER SHIFTS TO TAKE ANOTHER LOOK AT THAT. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 49 73 50 70 / 20 20 20 30 TULIA 51 74 52 70 / 40 20 20 30 PLAINVIEW 54 75 52 70 / 40 20 20 30 LEVELLAND 54 75 52 71 / 30 20 30 30 LUBBOCK 56 75 53 71 / 30 20 30 30 BROWNFIELD 56 76 53 72 / 30 30 30 30 CHILDRESS 57 76 53 74 / 50 10 20 30 SPUR 58 76 55 73 / 40 20 30 30 ASPERMONT 60 78 56 76 / 50 20 30 30 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1142 AM CDT FRI MAY 13 2005 TXZ021>044-141642- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1142 AM CDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHEAST PANHANDLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. THIS SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A LINE FROM TULIA TO ROARING SPRINGS TO POST. THE DRYLINE IS EXPECTED TO MOVE NEAR THE EASTERN EDGE OF THE CAPROCK ESCARPMENT BY MID AFTERNOON. IN ADDITION A COLD FRONT WILL MOVE SOUTH INTO THE SOUTHERN PANHANDLE WHILE AN OUTFLOW BOUNDARY FROM PREVIOUS THUNDERSTORMS WILL MOVE NORTHWARD FROM THE NORTHERN ROLLING PLAINS INTO THE SOUTHERN PANHANDLE. CONVERGENCE ALONG THESE BOUNDARIES AND THE APPROACH OF AN UPPER LEVEL TROUGH OF LOW PRESSURE ARE EXPECTED TO RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. MODERATE INSTABILITY AND SUFFICIENT WIND SHEAR SHOULD ALLOW FOR ROTATING THUNDERSTORMS WHICH WOULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY ACROSS THE SOUTHEASTERN PANHANDLE TO THE NORTH OF THE OUTFLOW BOUNDARY WHERE AN EASTERLY COMPONENT TO THE LOW LEVEL WINDS WILL BE MAINTAINED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION ACROSS THE SLIGHT AND MODERATE RISK AREAS LATER THIS AFTERNOON AND EVENING IS LIKELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1119 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TORNADO 4 NW SOUTH PLAINS 34.27N 101.36W
05/12/2005 FLOYD TX TRAINED SPOTTER
ABOUT 3 MILES SW OF INTERSECTION OF CR A AND CR 8.
TORNADO ON THE GROUND FOR ABOUT ONE MINUTE.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO 7 NW SOUTH PLAINS 34.30N 101.40W
05/12/2005 F4 FLOYD TX TRAINED SPOTTER
6 MILES WEST OF INTERSECTION OF 207 AND CR A OR 2 MILES
NORTH OF LONE STAR. BRIEF TOUCHDOWN...NO DAMAGE COULD BE
SEEN.
&&
MRCPRELIMINARY LOCAL STORM REPORT...CORRECTED TO REMOVE F-RATING
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO 7 NW SOUTH PLAINS 34.30N 101.40W
05/12/2005 FLOYD TX TRAINED SPOTTER
6 MILES WEST OF INTERSECTION OF 207 AND CR A OR 2 MILES
NORTH OF LONE STAR. BRIEF TOUCHDOWN...NO DAMAGE COULD BE
SEEN.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL KRESS 34.37N 101.75W
05/12/2005 1.00 INCH SWISHER TX CO-OP OBSERVER
0600 PM HAIL 6 E KRESS 34.37N 101.64W
05/12/2005 3.00 INCH SWISHER TX CO-OP OBSERVER
2-3 INCH HAIL REPORTED
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
156 PM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TORNADO 7 S SILVERTON 34.37N 101.30W
05/12/2005 BRISCOE TX TRAINED SPOTTER
TORNADO TOUCHED DOWN AT 517 PM AND WAS ON THE GROUND
UNTIL 525 PM. DAMAGED POWER POLES AND TREES.
&&
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 205 PM CDT FRI MAY 13 2005 TXZ024>026-031-032-037-038-043-044-140200- BRISCOE-CHILDRESS-COTTLE-DICKENS-HALL-KENT-KING-MOTLEY-STONEWALL- 205 PM CDT FRI MAY 13 2005 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 269 EFFECTIVE UNTIL 9 PM CDT FOR THE FOLLOWING COUNTIES... BRISCOE...CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING... MOTLEY...AND STONEWALL. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MCQUEEN
The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
7 hail, 1 tornado. Local standard time, as filed.
Fire department report of a brief tornado touchdown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452121, 5452122, 5452123, 5452124, 5452125, 5452126, 5452127, 5452128.